Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Glasgow, MT

September 2, 20165 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Sep 2, 2016, 8:23 PM MDT for 5 counties in Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2016, 8:23 PM MDT (02:23 UTC)
Expired
Sep 2, 2016, 9:30 PM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:18 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 2, 3:18 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
318 PM MDT FRI SEP 2 2016

.SHORT TERM...for northeast Montana...tonight through Sun...

The cold front is currently making its way through portions of
central and northern Montana with some compressional heating
evident ahead of it with some pre-frontal temperatures reaching
into the mid 90s at Jordan and Wolf Point. With the passage of
this front this afternoon and evening, the immediate near term and
short term model output for precipitation is not in very good
agreement. The NAM and SREF show a wetter solution over our south
central zones while most other models keep the precipitation
confined more toward the periphery of our CWA. Resulting forecast
confidence for tonight is lower than average.

Saturday morning, any remaining precipitation associated with the
cold frontal passage is expected to line up from SW to NE and
march across the remainder of northeast Montana until mid-day
Saturday. Do not expect much more than a trace or 0.01 of rain.
Some lingering areas of instability along our eastern tier zones
may provide an isolated rumble of thunder during this time.

Saturday afternoon and evening, expect post-frontal high pressure
to keep conditions calm and quiet with a fairly steady light NW
wind.

Beginning Sunday morning, models are in generally good agreement
bringing in a fairly generous amount of precipitation as the next
upper-level wave digs southward through the northern Rockies
region. Most of the precipitation will continue through the Labor
Day Weekend with many locations expected to receive at least a
wetting rain and some locations expected to receive at least half
an inch. Felt it was warranted to increase PoPs where best model
agreement was evident to reflect the increase in forecast
confidence. BMickelson

.LONG TERM...Sun night through Fri...

Going forecast was in pretty good shape. Added some detail to the
early portion, with models keeping some precip around into Labor
Day afternoon. Precip lifts northeast into Sask late in the day.
TFJ

Previous Discussion...
The long range period will begin Sunday night into Monday with
the Western CONUS trough largely influencing weather conditions
for Montana. Lower heights combined with abundant clouds and
precipitation will mean cooler than average temperatures. In
fact, highs on Monday will only reach the upper 50s to lower 60s.
With the expectation of plenty of Pacific moisture feeding into
this trough, forecast for widespread wetting rains appears on
track from previous thinking. Latest 00z model guidance has this
feature driving weather for the CWA through the midweek with cool
and wet conditions persisting.

As the trough departs east sometime late next week, expect
northwest flow aloft to develop over the Northern High Plains.
This will lead to somewhat drier weather though embedded
shortwaves are unpredictable at such large time scales and so
keeping slight chance pops for now seems fairly reasonable.
Nevertheless, with the trough leaving the region heights will be
on the rise and that will mean a gradual warming trend to finish
off the extended forecast period. Maliawco

&&

.AVIATION...

VFR conditions are expected through the TAF period.

Scattered showers/thunderstorms are expected to develop and move
mainly into the KSDY and KGDV aerospaces late tonight. Brief MVFR
conditions are possible.

Winds should be NW at all sites tonight with speeds 10 kts or
less. TFJ

&&

.FIRE WEATHER...

A cold front currently making its way through central and northern
Montana will continue through the remainder of eastern Montana
through later this afternoon and evening. Associated winds near
and behind the frontal passage may gust up to 20 mph at times.
Hot temperatures just ahead of the front and relative humidity
values dipping down into the teens have combined with this wind
shift to create critical fire weather conditions today and will
continue to do so until humidities recover after sunset tonight.
The current Red Flag Warning seems well placed. Multiple Spot Fire
Weather Forecast Requests have been called in and sent out.
BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ136-137.

&&

weather.gov/glasgow
Hazardous weather outlook, Sep 2, 3:02 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT FRI SEP 2 2016

MTZ016-017-021>023-060-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-SOUTHWEST PHILLIPS-
302 PM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHWEST WINDS UP TO 20 MPH BEHIND A COLD FRONT LATER THIS
AFTERNOON AND EVENING WILL COMBINE WITH LOW HUMIDITIES TO CREATE
CRITICAL FIRE WEATHER CONDITIONS MAINLY SOUTH AND WEST OF THE FORT
PECK LAKE AREA. A RED FLAG WARNING IS IN EFFECT NOW THROUGH LATE
THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 2, 7:59 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
759 PM MDT FRI SEP 2 2016

MTZ023>027-030300-
WIBAUX MT-PRAIRIE MT-DAWSON MT-RICHLAND MT-MCCONE MT-
759 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCONE...WESTERN
RICHLAND...EASTERN PRAIRIE...DAWSON AND SOUTHWESTERN WIBAUX COUNTIES
UNTIL 900 PM MDT...

AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINDSAY...OR 21 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDIVE...FALLON...RICHEY...WEST GLENDIVE...VIDA...INTAKE...
BLOOMFIELD...LAMBERT...LINDSAY...STIPEK...ENID...FOREST PARK...
HODGES...MARSH AND HOYT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4667 10516 4785 10576 4804 10473 4694 10436
TIME...MOT...LOC 0159Z 242DEG 26KT 4714 10517

PROTON

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:59 PM MDTSpecial Weather StatementGGWDawson61 min
Sep 2, 9:19 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt56 min
Sep 2, 9:26 PM MDTSpecial Weather StatementGGWSheridan64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.